Background: The neuroendocrine marker, chromogranin A (CgA) increases during medium- or long-term proton-pump inhibitor (PPI) treatment.
Aims: To analyze the effect of ultra-short-term and diverse dose of PPI therapy on serum CgA and gastrin levels and evaluate the effect of PPI treatment cessation.
Patients and methods: Fasting serum CgA and gastrin were determined in newly diagnosed gastroesophageal reflux disease (GERD) patients (n = 54) treated with diverse doses of PPI during a 28-day period, in patients treated with PPIs for at least 6 months (n = 42), and in subjects where PPI treatment could be stopped (n = 11).
Results: A significant stepwise increase of CgA levels was observed after 5 days during the 28-day period treatment with all PPI doses. Gastrin increased significantly also in the standard and high-dose PPI subgroups. The most prominent increase of CgA was observed in the high-dose PPI subgroup. Serum CgA and gastrin were markedly elevated after 6 months of PPI treatment, and decreased significantly after 5 days of PPI discontinuation.
Conclusions: Serum CgA increases significantly even after ultra-short-term (5 days) PPI therapy. After long-term treatment, 5-day cessation of PPI therapy is sufficient to decrease significantly both CgA and gastrin levels.
Copyright © 2011 S. Karger AG, Basel.